Saturday, July 26, 2014

Saturday, January 09, 2010 scottishkrumpet, Community Member, asks

Q: oxycodone mental side effects?

I have been taking endocet since Oct. 2009 for severe cervical and lumbar pain. It has opened up a really big can of worms for me and I would be most appreciative if others could give me thier input.

Firstly, I developed a tolerance very shortly after starting it (I had been taking hydrocodone for over a year and had become resistant to it so my dr. tried the oxycodone to see if it would help me more. After a few weeks, I started to feel as one would feel with a low blood sugar level, i.e., trembly and weak. I started craving sweets to an extreme and then I started to feel very, very crabby and short tempered. I tried to tolerate the side effects because my pain is so severe it incapacitates me at this point. I also feel like I am over reacting to stimuli, i.e., if someone requires an answer from me I feel like I am almost jumping out of my skin.

I will see a pain management dr. for the first visit on Monday and I am afraid that if I tell her the emotional side effects that she will deny me pain medication and I don't want to go back to suffering all the time.

What is it that this medication is doing that it is affecting my good disposition? Can a chemical really alter one's frame of mind? Is there another pain remedy at the opioid level which will not do this to my emotional health? I'm just so forlorn trying to deal with all the issues that have developed from something that was a Godsend two years ago to a mysterious and negative force.

Have others here had this reaction to this medication?  If I take less, it doesn't kill the pain when it begins early in the day or breaks through during the day or evening, so cutting down just doesn't make any sense as far as pain relief goes. Ideas, suggestions?

Answer This
Answers (2)
Karen Lee Richards, Health Guide
1/10/10 2:08am

Yes, a chemical can definitely alter one's state of mind.  One of the side effects for oxycodone (and most opioid medications) is dysphoria, which could be described as an unpleasant mood, depression, anxiety, restlessness, etc.  However, different medications have different chemical structures, so just because you have an unpleasant side effect with oxycodone, doesn't necessarily mean you will have the same reaction to another medication. 

 

If it does turn out that you have a similar reaction to other opioid medications, another option you might want to discuss with your doctor is an intrathecal pain pump.  Because it delivers the medication (usually morphine) directly to your spine and doesn't have to go through the digestive system, only a tiny fraction of the dosage is needed, so there are generally few if any troublesome side effects.  There's also a non-drug option that may be a possibility, too – a neurostimulator.  Here is a link to more information to both:  Pain Pump and Neurostimulator

 

I can't tell you what to say to your new pain management doctor, but I can tell you that it's important to build a relationship based on honesty and trust so you can work together to find the best possible treatment for your pain.  If this is a good doctor, she should be willing to help you find the best treatment with the fewest side effects.

 

Since this will be your first visit to a pain management doctor, I would encourage you to read this article before you go:  Treatment Agreements: What You Need to Know Before Signing

I hope your visit goes well and you're able to find an effective treatment that doesn't have such unpleasant side effects.

 

Reply
butterfly66, Community Member
1/10/10 4:11pm

Most all Opiod medications can cause mental problems.

I have been taking Hydromorphone for 10 years and have experienced mental side effects at times.

Regarding the pain doctor. He might put you on Methadone to control your pain. It does not have as many side effects.

Yes Methadone is given to drug addicts but it has become a mainstay in treating chronic pain.

Hope the doctors gets you feeling better.

Reply
ryerse, Community Member
5/15/11 5:13pm

hello... my father has been on oxycodone for 10 years and has developed extreme mental side effects. He is very hard to talk to and completely irrational in every way. sometimes I feel like he is phychotic and I fear that the next thing I say or the next qeustion I ask may be the thing to set him off.

 

It started with a couple hip replacements in which one had become infected after akready starting the so called medication and became such a huge problem that i have no midea what to do. 

 

He has called my fiance absolutely inaapropiate names and has a very volitile temper, to the point of smashing dishes when i have been too buisy to wash them and yeling thats one i wont have to wash.....

 

In all honesty i fear for the safety of those on the roads when he leaves here in a big fit and spins out the driveway.

 

he is 52 years old and acts like a 12 yr old, i am 22 and am constantly reminding him what is right and wrong and that the people he chooses to hang around with are shetchy individuals.

 

Please help me help him ..

i cant take his emotional abuse and the damage to his own home when things get escalated 

 

thanx

nick

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By scottishkrumpet, Community Member— Last Modified: 05/15/11, First Published: 01/09/10